MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC
Model Number 1305010020
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Unspecified Infection (1930)
Date of Event 06/11/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent open inguinal hernia repair on (b)(6) 2017, whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on (b)(6) 2021, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infected mesh, explanation of mesh.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: on (b)(6) 2017: (b)(6) md.Preoperative diagnosis: right inguinal hernia.Implant procedure: repair of right direct inguinal hernia.[implant: gore-tex® soft tissue patch, 1305010020/16233682, 5cm x 10cm x 2mm thick].Implant date: on (b)(6) 2017 [outpatient surgery].On (b)(6) 2017: (b)(6) md.Operative report.Postoperative diagnosis: right direct inguinal hernia.Anesthesia: estimated blood loss: specimens: complications: wound classification: not provided.Procedure: ¿the patient was brought to the operating room, placed under anesthesia with appropriate monitoring.An oblique incision was made in the right groin and deepened down to external oblique aponeurosis which was opened in the direction of its fibers.The cord was carefully mobilized.There was a large direct defect through which protruded the right inguinal hernia.The cord was separated from the direct defect and careful inspection made to see if there was an indirect hernia and none was found.The hernia was reduced and then the floor repaired with a 2 mm gore-tex patch, sewing it to cooper ligament inferiorly, the iliopubic tract laterally and the conjoined tendon medially.At the level of the internal ring, the graft conjoined tendon and shelving portion were snugged up to admit just the tip of an instrument into the internal ring.The cord was then returned to its natural position and the external oblique, subcutaneous and skin closed in layers.The ilioinguinal nerve was preserved from harm.The patient tolerated the procedure well and was returned to the recovery area in satisfactory condition.¿ on (b)(6) 2017: (b)(6).Implant sticker.¿gore-tex® soft tissue patch¿.Cat#: 1305010020.Lot#: 16233682.Size: 5cm x 10cm x 2mm thick.Expiration date: 2022-03-31.Pathology: not provided.Relevant medical information: unknown date: drainage of groin abscess.Mesh left in situ.[no medical records provided for this procedure].Explant preoperative complaints: on (b)(6) 2021: (b)(6) rn.(b)(6) triage note.¿pt arrives with c/o ¿bulge¿ near lower abdomen after an incision.Pt reports he has been back and forth between er¿s and his pcp¿s office for this issue with ab pain and told they couldn¿t find anything.Pt now reports worsening pain, decreased appetite, and ¿a problem with my bowel movements.¿¿ on (b)(6) 2021: (b)(6) md.Indications: ¿(b)(6) is a 35 year old male who presented with a groin abscess 4-5 years out from a prior open right inguinal hernia repair with gore mesh at an outside hospital.He was initially taken to the operating room for drainage of the groin abscess but the mesh was left in situ as it was not easily identifiable.A decision was made to proceed to the or for mesh explantation.Risks and benefits were discussed with the patient and the patient consented to proceed with the proposed operation.¿ explant procedure: right groin exploration with explantation of mesh, drainage of right groin abscess.Explant date: on (b)(6) 2021 [hospitalization on (b)(6) 2021] on (b)(6) 2021: (b)(6) md.Operative report.Assistant: (b)(6) md.Preoperative diagnosis: infected right groin mes [sic].Postoperative diagnosis: same.Anesthesia: general.Estimated blood loss: 10 ml.Specimens: old gore mesh.Complications: none.Wound classification: not provided.Procedure: ¿the patient was placed on the operating room table in supine position.The operative site was marked by me.Preoperative antibiotics were given.Bilateral flowtrons were placed on the lower extremities for dvt prophylaxis.A foley was placed sterilely.After a surgical time out, general anesthesia was induced.The patient was then prepped and draped in the usual sterile fashion.The previous right inguinal incision which was open was extended towards the midline and also laterally to provide adequate exposure.The external oblique fibers were divided to expose the inguinal floor.The mesh was not immediately identifiable and actually we were able to drain a deeper pelvic abscess which led us to the mesh using the existing sinus tract.The lateral ethibond sutures were identified which led us to a folded, crumped [sic] piece of mesh deep to the transversalis fascia.It was not surrounding the cord structures ¿ these were elevated and protected.I did not visualize the ilioinguinal nor the genitofemoral branch of any nerves.Once i was able to grasp the mesh, the remaining fixation sutures from his prior repair were cut and the mesh was able to be extracted from his pelvis.This area was irrigated copiously with 1l irricept.The actual defect probably measured 2x cm ¿ i was able to primarily lose the inguinal floor with interrupted pds sutures and then reapproximate the external oblique layer over this with also interrupted pds sutures.The deep subcutaneous layer was loosely reapproximated with 2-0 vicryl and then a thin black vac sponge was placed into the subcutaneous tissue flush with the skin to seal the skin given the contaminated nature of this procedure.The foley was removed at the conclusion of the case.All surgical counts were correct x 2.There were no immediate complications.The patient was extubated in the or and escorted to the pacu in stable condition.¿ pathology report not provided.On (b)(6) 2021: (b)(6) md.Brief operative note.Procedure: right groin exploration with explant of mesh, drainage of groin abscess.Assistant: (b)(6) md.Pre-op diagnosis: right groin hernia.Post-op diagnosis: infected right groin s/p remote open hernia repair with gore mesh.Anesthesia: general.Ebl: 15 ml.Complications: none.Description: ¿crumpled gortex mesh under ext oblique muscle causing meshoma and severe granulation reaction as well as purulence medial and superior to the mesh.¿ [3 photos from surgical procedure included in records.] specimens removed: ¿1: groin abscess.¿ type: ¿tissue.¿ source: ¿groin.¿ tests: ¿fungal culture and smear, anaerobe/aerobe, bacterial culture with gram stain.¿ collected by: ¿(b)(6) md.On (b)(6) 2021 1334.¿ ¿a: gore mesh.¿ type: ¿explant ¿ groin non-prosthetic joint.¿ tests: ¿surgical pathology.¿ collected by: ¿(b)(6) md.On (b)(6) 2021 1357.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore-tex® soft tissue patch instructions for use include warnings and addresses the following adverse reactions among others: ¿possible complications with the use of any tissue deficiency prosthesis may include, but are not limited to, infection, seroma formation, adhesions, hematomas, inflammation, fistula formation and recurrence.¿ the instructions for use further warn: ¿to help maintain asepsis during surgery, special precautions and extremely careful preoperative site preparations are necessary.When operative infection is suspected, dissection of involved tissues should be considered.Any postoperative infection should be aggressively treated at the earliest possible time.An unresolved infection may require removal of the material.Staged repairs should be considered when the soft tissue patch will be subjected to gross contamination.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.¿the above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE-TEX® SOFT TISSUE PATCH
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexnadrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key16686530
Report Number3003910212-2023-01447
Device Sequence Number3585114
Product Code FTL
UDI-Device Identifier00733132600489
UDI-Public00733132600489
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
PMA/510(K) Number
K963619
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2022
Device Model Number1305010020
Device Catalogue Number1305010020
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/17/2023
Supplement Date Received by Manufacturer03/17/2023
03/17/2023
Initial Report FDA Received Date04/05/2023
Supplement Report FDA Received Date09/13/2023
04/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/25/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age35 YR
Patient SexMale
Patient Weight102 KG